Alert archive / West Virginia / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Charleston, WV

March 19, 201825 counties in West Virginia; 6 counties in Ohio

NWS Charleston, WV issued this winter storm watch at Mar 19, 2018, 3:39 PM EDT for 25 counties in West Virginia; 6 counties in Ohio. It took effect at Mar 20, 2018, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2018, 3:39 PM EDT (19:39 UTC)
In effect from
Mar 20, 2018, 8:00 PM EDT
Expired
Mar 20, 2018, 4:16 AM EDT
In force
Issued by
NWS Charleston, WV
All 31 counties

Athens County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, McDowell County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Webster County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter storm watch went out at Mar 19, 3:08 PM EDT, 31 minutes earlier.

Area forecast discussion, Mar 19, 3:08 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
308 PM EDT Mon Mar 19 2018

.SYNOPSIS...
Low pressure system will bring unsettled weather to the region
into Thursday. High pressure takes control late week with
another low pressure system next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 213 PM Monday...

An area of low pressure, currently over the mid-Mississippi
Valley, will move into the region on Tuesday. Associated clouds
and precipitation will spread east early tonight and then
continue across the region through much of Tuesday.

With little in the way of clouds today, temperatures have warmed
a few degrees above what was expected. These warmer than
expected readings may play a role in what form the precipitation
falls across the highest elevations tonight into Tuesday.

Dewpoint temperatures are still quite low and not sure if the
latest models have a handle on the evaporative cooling that
should take place as the precipitation pushes into the area.
Have leaned toward the cool side of guidance tonight. However,
have increased the readings by a degree or so to reflect the
warmer afternoon temperatures.

Even with the lowest portion of the atmosphere cooling to
freezing or below, models suggest temperatures just above the
surface will remain above freezing through the period.

This results in the precipitation becoming a wintry mix across
the highest elevations of our northern West Virginia mountain
counties after midnight tonight and then continuing into
Tuesday. Could see a tenth or so of freezing rain with some
sleet and snow as well.

After consultation with our neighbors, have issued a Winter
Weather Advisory mainly for ice for tonight into Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 345 AM Monday...

As a surface low passes by to our south, a portion of it breaks
off and gets picked up by an upper level low across the middle
Ohio River Valley Tuesday into Wednesday. Not a lot of
confidence in just how this will evolve -- such as where any
heavier bands of snow may set up.

For the day on Tuesday, have mostly rain, with a brief wintry
mix across the northern mountains early on. Cold air then surges
in Tuesday night, changing precipitation over to snow for
everyone by Wednesday morning. This Tuesday night time period
has a decent bust potential on snow amounts due to temperatures.
Specifically, just how quickly will temperatures fall after a
warm day on Tuesday, and how soon will snow be able to start
accumulating. The NAM shows very robust frontogenesis on the NW
side of the surface low -- which should drive a mesoscale band
of precip across the Tri-state and coal fields Tuesday night.
Think temperatures will be too warm for significant
accumulations with this, but intensity could partially overcome
that. Other area of concern is SE Ohio...where the changeover
to snow will happen first. Models showing very wide range of
accumulations here, with a low end near 2 inches and high end
over 6 inches. Went with amounts of 2-4 inches for now, with the
hope that details will resolve better with future models runs
and totals can be trended toward higher confidence solutions.
Will go with a broad HWO mention of snow Tuesday night into
Wednesday.

The surface low opens up and exits to the east Wednesday into
Thursday with northwest flow snow showers lingering. Could get
another decent area of snow across the southern mountains and
coal fields Wednesday night, but again models have some
variability, ranging from around 2 inches to over 4 inches. Did
not put a whole lot of faith in model based snow accumulations
during the daylight hours, as the late March sun angle and warm
ground has a tendency to greatly reduce accumulations during
the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 245 PM Monday...

High pressure briefly builds and passes through Friday for a dry
day, though continued NW flow aloft evens out any solar
insulation and continues to keep temperatures near normal.
Then, another system attached to a weak short wave affects the
area during the weekend.

Models diverge a bit on location/track for this weekend's system
in regards to local impacts. While models agree that over-
running style rain showers will fall in this region, the
boundary upon which warm/moist Gulf air over-runs may be closer
(more rain, possibility for snow upon onset with moisture
reaching further northward into cooler air) or further to the SW
(later arrival of rain and more showery in nature on the back-
end). Chose a middle-of-the-road solution with a slight
preference to the 12z ECMWF, thus we're somewhat warmer than a
general blend. The boundary may meander back up into the area at
the start of the work week with ridging/WAA, keeping shower
activity going at least in the southern zones

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 124 PM Monday...

VFR conditions with light surface winds through 00Z, although
areas of MVFR cigs will likely develop across the mountains
after 21Z.

Clouds should thicken and lower with MVFR conditions in
rainshowers will spread north after 00Z. By 08z, MVFR conditions
will prevail across much of the area with patchy IFR or even
LIFR conditions in the mountains as well as the southern
coalfields.

After 09Z, the precipitation will changeover to a wintry mix of
sleet and freezing rain across the higher elevations of the
northern West Virginia mountains.

After 12Z, conditions across the lowland counties to the west of
the mountains should improve as southeast downslope winds
prevail.

Gusty southeasterly winds will develop after 02Z particularly
across the higher terrain, with occasional gusts in the teens to
lower 20 kt range.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High through 00Z, then Medium.

ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z TUESDAY...
IFR possible in precipitation Tuesday afternoon through Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 2 AM to 2 PM EDT Tuesday for
     WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JSH/MC
NEAR TERM...JSH
SHORT TERM...MZ
LONG TERM...MC
AVIATION...JSH
Hazardous weather outlook, Mar 19, 4:00 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
400 AM EDT Mon Mar 19 2018

WVZ522>524-526-200800-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
400 AM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

A wintry mix is possible late tonight with rain, snow and sleet. A
winter weather headline may be necessary.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snow is expected Tuesday night into Thursday.
Additional winter weather headlines may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083-084-200800-
Perry-Morgan-Athens-Jackson OH-Vinton-
400 AM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snow is expected Tuesday night into Wednesday.
Winter weather headlines may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>521-525-200800-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Northwest Randolph-
400 AM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

One or more bands of snow is expected Tuesday night into Wednesday
night. As confidence increases on the location of these bands winter
weather headlines could be posted.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:53 PM EDTWinter Weather AdvisoryRLXPocahontas, Randolph24 hr
Mar 19, 3:39 PM EDTWinter Weather AdvisoryRLXBoone, Braxton, Cabell, Calhoun, Clay, Doddridge and 22 more55 hr

Nearby

Winter Storm Watches in West Virginia, 2018Winter Storm Watches in Ohio, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.